In a release, the Ministry of Health wrote to “ensure that health care professionals and consumers remain vigilant and are aware of the signs of myocarditis and pericarditis” after the death of a woman following her Comirnaty Pfizer coronavirus vaccination.
According to the ministry, the COVID-19 Vaccine Independent Safety Monitoring Board (CV-ISMB) considered that the woman’s death was due to myocarditis, a rare side effect of the Pfizer vaccine.
The Mayo Clinic describes the condition as an inflammation of the heart muscle.
Symptoms of myocarditis include new onset chest pain, an abnormal heartbeat and shortness of breath. Anyone who experiences those symptoms in the first few days after receiving the vaccine is instructed to promptly seek medical attention.
However, the case has been referred to the coroner and the cause of death has yet to be determined.
The near empty streets in the central business district of Wellington, New Zealand, Friday, Aug. 27, 2021.
(AP Photo /Nick Perry)
“The CV-ISMB considered that the myocarditis was probably due to vaccination. The CV-ISMB noted that there were other medical issues occurring at the same time which may have influenced the outcome following vaccination,” the agency said. “Further details cannot be released while the Coroner” investigates.
This is the first case in the country where a death in the days following COVID-19 vaccination has been linked to the Pfizer vaccine, though the Centre for Adverse Reactions Monitoring (CARM) has received other reports of deaths in individuals who had been recently vaccinated.
In those cases, none of the deaths reported were considered to be related to COVID-19 vaccination.
“All cases with a fatal outcome are referred to the CV-ISMB for review. CARM provides as much information on the case as possible for the clinical experts on the CV-ISMB to help them in their consideration of whether there was a link to vaccination,” the ministry said.
In July, the New Zealand Medicines and Medical Devices Safety Authority, or Medsafe, issued a safety alert on myocarditis to raise awareness of the recently identified side effect, and the CV-ISMB reports that the circumstances surrounding the woman’s death are consistent with what is known about the side effect and the Pfizer vaccine.
The Ministry of Health stated that the benefits of vaccination with the Pfizer COVID-19 vaccine “continue to greatly outweigh the risk of both COVID-19 infection and vaccine side effects, including myocarditis.”
“The Pfizer vaccine is highly effective in protecting against serious illness and death from COVID-19, and we remain confident about using it in New Zealand,” CV-ISMB Chair Dr. John Tait said in a statement.
The number of coronavirus cases in New Zealand has fallen significantly for the first time since an outbreak was detected nearly two weeks ago.
The government hopes that the falling case numbers indicate that a strict nationwide lockdown could be working to stop the transmission of the virus.
The government put the country into strict lockdown after the first case of the current delta variant outbreak was detected on Aug. 17.
New Zealand Prime Minister Jacinda Ardern extended a lockdown in Auckland by two weeks on Monday.
“I know we all feel encouraged that our number is lower than what we’ve seen in the last few days and I know we’re all willing for that trend to remain,” Ardern told reporters, according to Reuters. “The job is not yet done and we do need to keep going.”
The Associated Press contributed to this report.
Julia Musto is a reporter for Fox News Digital. You can find her on Twitter at @JuliaElenaMusto.